MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP02
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 10/10/2008
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Event or Problem Description
It was reported to gore that the patient underwent umbilical hernia repair on (b)(6) 2008 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2008, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: removal of infected mesh.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: updated results code 2 for sterilization evaluation.Conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2008: (b)(6) hospital.(b)(6), md.Operative report.Anesthesia: monitored anesthesia care.Preoperative diagnosis: umbilical hernia, morbid obesity.Postoperative diagnosis: same.Operation: repair of umbilical hernia with dual mesh patch.Complications: none.Indication: ms.Bunting is a 41-year-old, obese female with an umbilical hernia which is uncomfortable.She wishes it repaired.The risks of bleeding, infection, recurrence, use of mesh were discussed.Operative procedure: ¿the patient was brought to the operating room and placed supine with sedation and monitoring per anesthesia.The abdomen was prepped and draped in the usual sterile fashion.One percent lidocaine local was used for local infiltration.A curvilinear incision was made below the umbilicus.Dissection was carried down to the fascia and around the hernia sac.The patient is rather obese.The hernia, which appeared to be somewhat small outwardly, was probably about the size of a baseball or slightly larger once we freed it up.I could not get it reduced.I incised the hernia sac at its base.The hernia sac was removed.The only thing within the hernia sac was omentum.I had to make the fascial defect about one cm larger proximally and distally and then i was able to reduce the omentum.A dual mesh patch made by gore company was sewn in with running 2-0 prolene suture to cover the defect.The wound was irrigated with ancef/saline solution and anesthetized with 1/2% marcaine with epinephrine.The umbilical skin was tacked to the fascia with 3-0 vicryl.The subcutaneous tissues were closed with running 3-0 vicryl.The skin was closed with running 4-0 vicryl subcuticular.A dermabond dressing was placed.A cotton ball was placed on the umbilicus.The patient tolerated the procedure well and was taken to recovery stable.¿ (b)(6) 2008: (b(6) hospital.Implant record.Gore dual mesh, 8 x 12.Lot #: 1dlmcp02.Ref #: (b)(4).The records confirm a gore® dualmesh® plus biomaterial (1dlmcp02/05044061) was implanted during the procedure.(b(6) 2018: (b(6) hospital.(b(6) md.Pathology.Specimen #: (b(6) specimen: hernia sac.Gross description: received is a collapsed membranous sac-like structure which measures about 10 cm in diameter and shows no thickened or plaque-like lesions and a representative section is taken.Microscopic description: the sections show fibrovascular and fatty tissue with a mesothelial lining.Final diagnosis: hernia sac, umbilical.(b)(6) 2008: (b(6) hospital.(b(6) md.Operative report.Preoperative diagnosis: infected mesh after umbilical hernia repair.Postoperative diagnosis: same.Operation: removal of infected mesh and repair umbilical hernia.Anesthesia: general.Complications: none.Blood loss: minimal.Indication: sueann, 42-year-old female who had umbilical hernia repaired a few months ago.She has had chronic drainage and the plan is for removal of the infected mesh and repair of hernia.The risks of bleeding, infection, open wound were discussed.Recurrence of the hernia was discussed.Operative procedure: ¿the patient is brought to the operating room, placed supine.General endotracheal anesthesia was induced.Flowtron's were in place.The abdomen is prepped and draped in sterile fashion.Infraumbilical incision is made.Dissection is carried down to the fascia.The umbilical skin is lifted off but the skin is so paper thin from the chronic infection that it is sacrificed as we come through the area of the hernia repair.The area of the previous hernia repair is visualized.There is some slimy granulation tissue which is cultured, removed.The mesh itself is poorly incorporated and by clipping the sutures it comes out easily.The area is irrigated copiously.The fascial defect is closed with interrupted 0-prolene sutures.The umbilical skin is repaired with some 3-0 chromic sutures to pull it together loosely.The skin is tacked down to the fascia with 3-0 vicryl.The wound is irrigated copiously with saline and packed with saline gauze and left open.Dressing is placed.The patient tolerated the procedure well and is taken to recovery.¿ (b(6) 20/08: (b(6) hospital.(b(6) md, phd.Pathology.Gross exam.Specimen #: (b(6) specimen: a.Mesh ¿ hernia.B.Hernia sac.Gross description: a: received is a sheet of grayish tan synthetic material measuring about 6 x 7 cm.Gross only.B: received are three fragments, the largest being a rubbery flat sheet measuring 3.5 x 3 x 1 cm.On section, it appears to be mostly fibrotic and fatty.Representative sections taken.Microscopic description: b: sections show dense fibrous connective tissue with congestion and inflammation, and foci of foreign body giant cell reaction.Foreign material is present within many of the giant cells.Final diagnosis: a: mesh-hernia: synthetic material consistent with mesh.B: hernia sac: fibrous connective tissue with foreign material, inflammation, and granuloma formation.(b(6) 2008: (b(6) hospital.Microbiology.Wound culture with gram stain.Specimen: umbilical hernia site.Gram stain: much red blood cell debris, few white blood cells, no bacteria seen.Wound culture: normal flora present, no probable pathogens isolated.Anaerobic culture: no anaerobes seen.(b(6) 2012: (b(6), md.Operative report.Preoperative diagnosis: recurrent ventral hernia.Postoperative diagnosis: the same.Operation: repair recurrent ventral hernia with mesh.Anesthesia: general.Complications: none.Blood loss minimal.Indications: sueann is a 45-year-old female who had an umbilical hernia repaired in the past with mesh.This was several years ago.It became infected and we had to remove the mesh.We closed the defect as best we could.She has a recurrent hernia now.The plan is for repair.Risks of bleeding, infection, use of mesh, recurrent hernia, etc.Were discussed.Operative procedure: ¿the patient was brought to the or.She was given pre-op antibiotics.Flowtron¿s were in place.General anesthesia was induced.The abdomen was prepped and draped in the usual sterile fashion.Supraumbilical incision was made, dissection is carried down to and around the hernia sac to the fascial edges and the fascial edges are freshened up circumferentially.The defect ends up being about 4 x 4 cm.We place a 4 1/2-inch round tacshield below the fascia and this is tacked in with multiple 2-0 prolene sutures to give an underlay of about 3 1/2 -4 cm circumferentially and then the edge of the tacshield is sutured loosely to the defect itself.The wound is irrigated with ancef and saline solution.The wound is anesthetized with -1/2% marcaine with epinephrine.The wound is closed with running 3-0 vicryl subcutaneous, 4-0 vicryl subcuticular.Dermabond dressing is placed.Sponge and needle count were correct.The patient tolerated the procedure well and is taken to recovery, stable.¿ (b(6)/2012: (b(6) hospital.Implant sticker.C-qur, tacshield.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore® dualmesh® plus biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
H6: health effect impact code: f1903: device explantation.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore's investigation.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.Name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 05044061.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
megan reigh
9285263030
MDR Report Key9119132
Report Number2017233-2019-00907
Device Sequence Number14146874
Product Code FTL
UDI-Device Identifier00733132601097
UDI-Public00733132601097
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2008
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2010
Device Model Number1DLMCP02
Device Catalogue Number1DLMCP02
Device Lot Number05044061
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date09/25/2019
Supplement Report FDA Received Date10/17/2019
10/31/2019
05/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/17/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age42 YR
Patient SexFemale
Patient Weight128 KG